Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 584, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 17, 2016, 4:42 PM CDT for 4 counties in Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2016, 4:42 PM CDT (21:42 UTC)
- Expired
- Sep 17, 2016, 5:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 54 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 5:17 PM CDT | TSTM WND GST 66 | 2 N Atwood, KS | |
| Sep 17, 5:30 PM CDT | HAIL 0.88 | Atwood, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2127 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
593
WUUS53 KGLD 172142
SVRGLD
KSC023-153-181-193-172230-
/O.NEW.KGLD.SV.W.0584.160917T2142Z-160917T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
342 PM MDT SAT SEP 17 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RAWLINS COUNTY IN NORTHWESTERN KANSAS...
NORTHWESTERN THOMAS COUNTY IN NORTHWESTERN KANSAS...
SOUTHEASTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
NORTHEASTERN SHERMAN COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 430 PM MDT/530 PM CDT/
* AT 341 PM MDT/441 PM CDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM NEAR BIRD CITY TO 7 MILES NORTHEAST OF
GOODLAND...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES. VISIBILITY WILL BE REDUCED
NEAR ZERO IN BLOWING DUST.
* LOCATIONS IMPACTED INCLUDE...
ATWOOD...BIRD CITY...MCDONALD...LUDELL...BLAKEMAN AND BEARDSLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THESE THUNDERSTORMS WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 3953 10089 3940 10166 3980 10163 3997 10086
TIME...MOT...LOC 2141Z 250DEG 44KT 3977 10157 3944 10164
HAIL...1.00IN
WIND...60MPH
$$
DR2 follow-up statements
734
WWUS53 KGLD 172212
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM CDT SAT SEP 17 2016
KSC023-181-172222-
/O.CAN.KGLD.SV.W.0584.000000T0000Z-160917T2230Z/
CHEYENNE KS-SHERMAN KS-
512 PM CDT SAT SEP 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE AND
NORTHEASTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3953 10089 3945 10139 3957 10139 3957 10141
3985 10141 3997 10086
TIME...MOT...LOC 2212Z 249DEG 41KT 3988 10117 3955 10124
$$
KSC153-193-172230-
/O.CON.KGLD.SV.W.0584.000000T0000Z-160917T2230Z/
RAWLINS KS-THOMAS KS-
512 PM CDT SAT SEP 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR RAWLINS AND NORTHWESTERN THOMAS COUNTIES...
AT 512 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHWEST OF ATWOOD TO 12 MILES NORTH OF
LEVANT...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ATWOOD...MCDONALD...LUDELL...BLAKEMAN AND BEARDSLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THESE THUNDERSTORMS WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 3953 10089 3945 10139 3957 10139 3957 10141
3985 10141 3997 10086
TIME...MOT...LOC 2212Z 249DEG 41KT 3988 10117 3955 10124
HAIL...0.88IN
WIND...60MPH
$$
DR191
WWUS53 KGLD 172222
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM CDT SAT SEP 17 2016
KSC153-193-172230-
/O.CON.KGLD.SV.W.0584.000000T0000Z-160917T2230Z/
RAWLINS KS-THOMAS KS-
522 PM CDT SAT SEP 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL RAWLINS AND NORTHWESTERN THOMAS COUNTIES...
AT 522 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF LUDELL TO 14 MILES NORTH OF
COLBY...MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
ATWOOD...LUDELL...BLAKEMAN AND BEARDSLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THESE THUNDERSTORMS WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 3953 10089 3945 10139 3957 10139 3989 10122
3997 10086
TIME...MOT...LOC 2222Z 250DEG 44KT 3992 10103 3959 10110
HAIL...0.88IN
WIND...70MPH
$$
DRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:14 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Sep 17, 2:14 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Goodland KS 114 PM MDT SAT SEP 17 2016 .SHORT TERM...(This evening through Sunday) Issued at 1246 PM MDT Sat Sep 17 2016 Across the Tri State region this afternoon...temps are mainly ranging from the mid 70s to the lower 80s w/ a SSW surface gradient. Clouds cover has been mixed thru the early afternoon hours from weak...scattered convection that has traversed the region. Mixed cloud cover will continue thru the area for the rest of the daytime hours as a shortwave over eastern Colorado moves east into the Central Plains...and is expected to trigger convection into the evening hours. SPC has the CWA split with a Marginal/Slight Risk for severe wx with hail and wind being major threats. Any precipitation will begin to wane from west to east going into the evening hours...clearing the CWA by Wednesday morning...allowing for high pressure to build back over the region for the day Sunday. Cloud cover will hamper overnight lows initially but clearing overnight will allow for temps to drop into a range from the upper 40s thru the mid 50s. Coolest areas west which will see loss of cloud cover first before eastern zones. Daytime highs Sunday will range in the mid to upper 80s under decent downslope westerly surface flow. Cooler airmass will help to bring patchy fog to some locales into early Sunday morning. .LONG TERM...(Sunday night through Saturday) Issued at 113 PM MDT Sat Sep 17 2016 Sunday night through Wednesday the weather will be dry as an upper level ridge builds over the Tri-State Area behind the short wave trough from today. This will allow for near to above normal temperatures. A surface trough will move down from the north Monday, but will washout over the central part of the area during the afternoon. With the ridge overhead am not expecting any storms to develop with the trough passage. Tuesday afternoon will be breezy as a low level jet develops over the Tri-State Area. An upper level short wave trough will move over the Tri-State Area Wednesday, however the environment will be too dry to support any storm development. Wednesday night through Saturday rainfall chances return as a closed low develops and moves across the Northern Plains, with a trough extending south to the Central Plains. Ahead of the trough axis numerous short wave troughs will move over the Tri-State Area. Accompanying the short wave troughs will be an increase in mid level mixing ratios as the upper level winds direct the moisture from the Pacific over the Tri- State Area. The best chance for rainfall will be toward the end of the week when stronger short wave troughs axis move across the Tri- State Area. Deep layer shear is very supportive of severe thunderstorms, however the instability is very low. This could be due to the closed low being so far north that the better lapse rates are north of the Tri- State Area. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1127 AM MDT Sat Sep 17 2016 For KGLD...Mainly VFR conditions w/ scattered cloud cover. VCTS/VCSH from 20z this afternoon to 05z Sunday. Winds SSW 10-20kts thru 05z Sunday...then W around 10kts. For KMCK...Mainly VFR conditions w/ scattered cloud cover. VCTS/VCSH from 19z this afternoon to 08z Sunday. Winds SSW around 10kts thru 08z Sunday...then W around 10kts. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...JTL AVIATION...JN
Hazardous weather outlook, Sep 17, 11:20 AM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1020 AM MDT SAT SEP 17 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181630- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1020 AM MDT SAT SEP 17 2016 /1120 AM CDT SAT SEP 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE CENTRAL HIGH PLAINS REGION THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, Sep 17, 3:54 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT SAT SEP 17 2016
COZ090-091-KSZ001-013-172130-
YUMA COUNTY CO-KIT CARSON COUNTY CO-CHEYENNE KS-SHERMAN KS-
254 PM MDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...EASTERN KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...CHEYENNE AND SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL
330 PM MDT/430 PM CDT/...
AT 254 PM MDT/354 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF HAIGLER
TO 12 MILES SOUTH OF BETHUNE. MOVEMENT WAS EAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
SOME OF THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GOODLAND...BURLINGTON...ST. FRANCIS...STRATTON...KANORADO...
RULETON AND BONNY RESERVOIR.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 0 AND 21.
INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 419 AND 450.
HIGHWAY 385 BETWEEN MILE MARKERS 176 AND 221.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3912 10274 3988 10218 3997 10141 3978 10141
3914 10176
TIME...MOT...LOC 2054Z 265DEG 28KT 3987 10195 3913 10246
DRLocal storm report, Sep 17, 4:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
323 PM MDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 6 NW RULETON 39.40N 101.96W
09/17/2016 E1.50 INCH SHERMAN KS TRAINED SPOTTER
LASTED 10 MINUTES.
&&
JLUNDQUISTLocal storm report, Sep 17, 4:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 4 N GOODLAND 39.41N 101.71W
09/17/2016 E0.50 INCH SHERMAN KS NWS EMPLOYEE
DIME SIZE HAIL. LASTED 5 MINUTES.
&&
JLUNDQUISTLocal storm report, Sep 17, 4:33 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 4 N GOODLAND 39.41N 101.71W
09/17/2016 E1.75 INCH SHERMAN KS EMERGENCY MNGR
DIME SIZE HAIL WITH SOME GOLF BALL MIXED IN.
&&
HILLLocal storm report, Sep 17, 4:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
336 PM MDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND GST 8 N GOODLAND 39.47N 101.71W
09/17/2016 E60 MPH SHERMAN KS EMERGENCY MNGR
LARGE DARK WALL OF DIRT BLEW AT VEHICLE. ABOUT BLEW
VEHICLE OFF HIGHWAY 27.
&&
HILLLocal storm report, Sep 17, 4:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 14 NNE GOODLAND 39.53N 101.59W
09/17/2016 E1.00 INCH SHERMAN KS PUBLIC
BETWEEN NICKEL AND QUARTER SIZE HAIL. JUST STOPPING AT
TIME OF EVENT.
&&
HILLThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 2:15 PM CDT | Special Weather Statement | GLD | Greeley | 45 min |
| Sep 17, 2:29 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 35 min |
| Sep 17, 3:48 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 24 min |
| Sep 17, 3:54 PM CDT | Special Weather Statement | GLD | Cheyenne, Sherman | 36 min |
| Sep 17, 4:06 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 39 min |
| Sep 17, 4:34 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 9 min |
| Sep 17, 4:46 PM CDT | Special Weather Statement | GLD | Sherman, Wallace | 14 min |
| Sep 17, 4:58 PM CDT | Special Weather Statement | GLD | Logan, Thomas, Wallace | 62 min |
| Sep 17, 5:09 PM CDT | Tornado Warning | GLD | Wallace | 36 min |
| Sep 17, 5:21 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Rawlins, Sherman, Thomas | 39 min |
| Sep 17, 5:28 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 47 min |
| Sep 17, 6:00 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 16 min |
| Sep 17, 6:02 PM CDT | Special Weather Statement | GLD | Gove, Logan | 58 min |
| Sep 17, 6:18 PM CDT | Special Weather Statement | GLD | Decatur, Graham, Norton, Sheridan | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.